ISMP Quarterly Action
Agenda: January - March 2001
From the April 4, 2001 issue
The following selected items appeared in the ISMP Medication Safety Alert! between January - March 2001. Each item includes
a description of the problem, recommendations for safe medication
practices, and the issue number (in parentheses) to locate
additional information. One of the most important methods
for preventing adverse drug events is for organizations to
be proactive by seeking and using knowledge from other organizations
that have already experienced problems. To make a significant
impact on error prevention efforts, administrative staff and
an interdisciplinary committee should review this agenda to
prompt discussion, and then take the necessary action to minimize
adverse drug events in your facility. The American Society
of Health Care Risk Management (ASHRM) provides the ISMP Quarterly
Action Agenda to all its members. A list of agenda items is
also posted on our web site (www.ismp.org), and in many cases,
product-related problems can be visualized in the ISMP Medication Safety Alert! section. ACPE credit is available for pharmacists.
See our web site for details.
I. Look-alike/sound-alike drug names, ambiguous or look-alike
labeling and packaging
Bedford brand vecuronium/acetazolamide injection and
azathioprine/inamrinone injection (1)
Problem: Side-by-side, vials of vecuronium and acetazolamide
look dangerously similar. Since one is a neuromuscular blocking
agent, a mix-up could prove fatal. Both azathioprine and inamrinone
injection are packaged in 100 mg, 20 ml vials. After reconstitution,
azathioprine is a yellow solution, similar to inamrinone (formerly
Recommendation: Bedford will be making significant
label improvements, but the newly labeled products may not
reach inventories right away. For now, hospitals and group
purchasing organizations should seek an alternate vendor for
one of the products in each pair.
RAPAMUNE (sirolimus) unit dose liquid packets (2)
Problem: The label identifies the strength of the liquid
as 1 mg/mL, but it is available in 1 mL, 2 mL and 5 mL packets.
Volume is listed on a very highly stylized, colorful label,
but it is in tiny print. We've received error reports and
concerns about mix-ups between the various size containers,
which could result in dosing errors.
Recommendation: Alert all inpatient and ambulatory
pharmacies to the potential for error. Wyeth Laboratories
reports that efforts are underway to improve the labeling.
Until then, pharmacy-applied auxiliary labels can help prevent
TAXOTERE (docetaxel) and TAXOL (paclitaxel) (3)
Problem: Look-alike and sound-alike confusion between
these two drugs has resulted in errors. Practitioners have
reported concern about packaging and labeling similarity between
the 30 mg and 100 mg Taxol cartons. There have also been twenty-one
errors in Taxotere reconstitution due to overfill in the drug
and diluent vials.
Recommendation: Name confusion can be averted if prescribers
print brand and generic names on prescription orders since
the generic names do not look similar. Preprinted order forms
are also useful. When reconstituting Taxotere for injection
concentrate, add all of the enclosed diluent. To avoid selecting
the wrong Taxol container, physically separate the storage
of the two strengths. If possible, avoid stocking multiple
sizes. Add maximum dose alerts for Taxotere (100 mg/m2) to
DEPAKOTE ER (divalproex sodium extended release) and DEPAKOTE
(divalproex sodium delayed release) (3)
Problem: Depakote ER is a new tablet formulation of
extended release divalproex sodium for migraines. Maximum
frequency of administration is once daily. Depakote delayed
release tablets, an enteric coated product, can be taken more
than once daily. The two formulations are not substitutable.
Dosing errors have been reported when the two drugs have been
Recommendation: Educate staff about the different dosing
schedules and indications for both formulations. Initiate
a computerized alert to remind about potential mix-ups. Design
computer mnemonics to prevent the drugs from appearing on
computer screen simultaneously (or place appropriate alerts
on the screen). Be wary of verbal orders since "ER" could
sound like "DR," which has been used unofficially for the
delayed release product.
HUMULIN R U-500 insulin (6)
Problem: While searching for regular insulin in the
refrigerator, a nurse saw the familiar brand name, Humulin
R (regular insulin) but did not notice the U-500 concentration.
A statement printed in red on the label warns "high potency"
and "not for ordinary use." However, the font size is small
and the warning was overlooked while the large, bolded "R,"
common to both concentrations, was easily seen.
Recommendation: As with all insulin products, incorporate
an independent double check before administering in healthcare
settings. If possible, have pharmacy prepare U-500 insulin
doses to eliminate storage on nursing units.
II. Dangerous abbreviations, confusing dose designations,
and other unsafe order communication
Symbols increase risk of medication errors(4)
Problem: The "greater than" and "less than" symbols
have been used incorrectly or misunderstood. For example,
a physician wrote to hold warfarin if the "INR < 2.5" when
he meant "above" 2.5. One dose was withheld inappropriately.
Similar errors have been reported previously.
Recommendation: Use "greater than" and "less than"
as text, not symbols.
Fraudulent telephone orders (1)
Problem: A number of case reports of fraudulent telephone
orders have been reported over the past ten years.
Recommendation: Minimize the number of health care
providers who are authorized to accept telephone orders to
better assure that the voice and manner of the caller are
easily recognized. If the person receiving the order is not
able to recognize the caller, a phone number should be requested
and, after verification in a medical staff directory, the
health care provider should call the prescriber back for the
III. Other items - for collaborative interdisciplinary
Penmanship classes for doctors (1)
Problem: Penmanship classes are being taught at some
hospitals with the hope of improving physician handwriting.
While marginal improvement may occur initially, it is unlikely
to be sustained. Even orders written with good penmanship
can be misinterpreted. Handwritten orders also do not allow
automated clinical screening in a way that reminds and warns
about potential adverse events.
Recommendation: Penmanship courses should not give
the public or health system a false sense of security. Establish
strategic plans and realistic timelines to implement computerized
methods for prescribing that have been proven to reduce errors
and address common clinical problems, including illegible
Concomitant use of heparin products (1, 4)
Problem: Three deaths have been reported within the
past few months due to concomitant use of low molecular weight
heparin and unfractionated heparin, which demonstrates that
safeguards may not be in place.
Recommendation: Thorough review of the patient's total
drug regimen is key to safe use of all medications, including
heparin. Protocols, guidelines, and standard order forms should
prominently remind practitioners to assess all drug therapy
(including in the ED) and avoid concomitant use when indicated.
A system must be in place to communicate all orders for heparin
products to the pharmacy (including those prescribed in the
ED if patients are admitted) so that screening can occur for
unsafe duplication of products and contraindications.
Sodium chloride 3% solution distributed by central supply
Problem: A pharmacist discovered that the central supply
department was sending bags of 3% sodium chloride solution
to a patient care unit without pharmacy knowledge. Both 3%
sodium chloride and 0.9% sodium chloride solutions (500 mL)
were stored in the same cabinet.
Recommendation: Every hospital should have a list of
potentially dangerous IV solutions including sodium chloride
injection above 0.9% that should ONLY be distributed by pharmacy.
Regular pharmacy review of central supply's IV solution inventory
and distribution patterns is also recommended to avoid similar
IV administration set spiked into enteral nutrition
Problem: Many ready-to-hang, closed enteral nutrition
containers can be spiked with a standard IV infusion set,
allowing the formula to flow freely. With increasing use of
opaque IV fat emulsions, 3-in-1 TPN, and lipid-based drugs,
professionals cannot rely on visual appearance to determine
suitability of administering solutions by the IV route. Similar
containers for TPN and enteral nutrition increase the risk
Recommendation: If you are using a closed enteral nutrition
system, alert practitioners to this potential for error. Affix
large, bold auxiliary warning labels in prominent places on
the container stating, "WARNING! For enteral use only." Attach
an appropriate enteral administration set with a rubber band
before the product is sent to patient care units.